Question of the Week # 346

346)  A 54 year old woman presents to your office with progressively increasing swelling of her bilateral lower extremities and abdominal distension.  She denies any fever, cough or shortness of breath. Her medical history is significant for hypertension and osteoarthritis. She takes Enalapril and Hydroclorthiazide for her hypertension and Ibuprofen for osteoarthritis on a daily basis . She denies any rash. On examination,  she is afebrile,  Blood pressure 130/80 mm Hg and respiratory rate is 18/min . Auscultation reveals reduced breath sounds on both sides. Abdominal exam is remarkable for shifting dullness  consistent with ascites.  Lower extremities reveal gross edema up until the level of knees.  Urinalysis shows no eosinophils or redcells or casts,  3+ proteinuria, no nitrite or leukoesterase. Urine total protein is 6.0 gm/24 hours. Serum total protein 4.0gm% , albumin 2.0gm%. SGOT, SGPT and Alkaline phosphatase are within normal limits. Serum creatinine is o.8mg%.   Skin examination si normal with out any rash. Which of the following management options is most appropriate next step for this patient?

A) Discontinue Enalapril

B) Renal Biopsy

C) Discontinue Ibuprofen

D) Furosemide

E) Obtain Anti-Nuclear Antibodies

F) Trial of Corticosteroids

17 Responses

  1. B) Renal Biopsy

    • oh no its
      C) Discontinue Ibuprofen -next step -NSAIDS can cause Nephrotic Sx!

  2. c

  3. protein>6= nephrotic syndrome

    So either d or f or both

  4. next step should be to gve relieve to patient i think
    so its trial of corticosteroids

  5. F

  6. ) Furosemide

  7. E-corticosteroids would releive edema and heart faliure

  8. i think its discontinue enalapril and ibruprofen

  9. d

  10. d

  11. B, proteinuria in nephrotic syndrom range, in the chronic htn pts we must emphasis on renal pathology especialy glumerosclerosis, for establish that must do renal biopsy.

  12. f

  13. C.Discontinue Ibuprofen.

  14. While renal biopsy is required for diagnosis, one must stop Ibuprofen first as the question asks for the next appropriate step.

  15. B-in this age for nephrotic range protinuria biopsy should be done i think

  16. Nephrotic syndrome. discontinue ibuprofen. Answer C:

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: